Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Tips for sound sleep - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Sleep Disorders
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   Greetings, I was prescribed alprazolam as a sleep aid and took .5 mg for 13 days and decided to stop. It gave me disturbing sleep disorders that ended me at the ER. They placed me back on and now I would like to know how to safely remove myself from it?
Doctor :   Hi
Doctor :   I am Dr. XXX
Doctor :   Let me read the query
Doctor :   Give me a couple of minutes
Doctor :   Good you are intelligent enough to know about the safe withdrawl of such medicines
Doctor :   You can gradually take it off this way
Doctor :   Take the same dosage on alternate days for one week
Doctor :   and later taper the dose to half and take one per day / alternate days
Doctor :   You should monitor yourself how do you feel during these changes
User :   What do I do on days I don't take it, if I don't take it I don't sleep at all. I try but seems as if I convulse out of my sleep
Doctor :   Try not taking it, if it bothers take the dose
Doctor :   of that day
Doctor :   Take hot shower baths one hour before sleep
Doctor :   Before bath, go for a brisk walk for 30 minutes
Doctor :   Have a good supper 30 minutes before bed
User :   I have been doing these every day actually before trying to sleep... Will I have to endure the sleepless nights? I notice strong palpitations when I don't take and I convulse out of my sleep if I try to sleep
Doctor :   If you still have trouble having sleep
Doctor :   Why do you consider withdrawl of medicione
Doctor :   Please take it completely according to the dose
User :   I have never been dependent on a sleep aid and only did it on my practitioners advise but am desperate to stop
Doctor :   Please do not
Doctor :   at least for now
Doctor :   When you get the ample sleep and think you do not need anymore then you can go on withdrawl
Doctor :   DO not worry about the medication assisting sleep
User :   I try but I believe my body became dependent on it because I used it for 13 days straight
Doctor :   What is your age?
Doctor :   and 13 days is very short time to bother about it now
User :   I am 32, and I also thought it was short and could just stop but it gave me horrible side affects. Is there any other safe way to remove myself without the disturbing side affects?
Doctor :   What side effects do you have?
User :   Nervousness, and can't sleep at all. Seems as if I'm on a large dose of caffeine. I end up shaking disturbly out of my sleep if I do actually fall asleep...
Doctor :   Do you mean all these with Alprazolam
Doctor :   or when you do not take it that night
User :   Only if I don't take it for the night
Doctor :   If you take them you have a good sleep right?
Doctor :   If you have all these things with Alprazolam, you should consider having a safe alternative discussing with your doctor
Doctor :   There are more recent medications that came up which have minimal side effects while you take them
Doctor :   Are you with me?
Doctor :   Hello are you there
Doctor :   I have to close the window as you are not responding
User :   Not as good as I was before taking it... I do at least get 5 to 6 hours. I do wish my practitioner had warned me of this and I would have never taken. The only reason
User :   Me of the side effects
User :   What sleeping aid would you recommend that is not habitual and can help remove me from this med so I can get a good night rest
User :   Hello?
Doctor :   Hello
Doctor :   I am sorry
Doctor :   I am here
Doctor :   I shall assign you 15 more minutes
Doctor :   Sleep aid and sleep hygiene are important
Doctor :   at this time
Doctor :   Adopt good hygienic practises
Doctor :   Are you here
Doctor :   Are you listening to me
User :   Heelo
Doctor :   Did you practise natural way of sleeping aids
Doctor :   like Visualization, Relaxation
Doctor :   Yoga
Doctor :   These are natural and do not have side effects at all
Doctor :   Though these take some time but effective on a long term
Doctor :   So my suggestion for you today is
User :   I did try melatonin with no results. Also relaxation but seems the drug is strong
Doctor :   Continue on the medicine, Alprazolam or newer variety
Doctor :   and try with Yoga
Doctor :   You can browse on the internet about ' Shavasana'
Doctor :   sleeping like a dead body
Doctor :   Now about visualization
Doctor :   Visualization involves imagining a relaxing scene. You can try it in bed before falling asleep. Involve all your senses.
User :   Ok, are there any sleep aids to help remove me from Xanax that are non habitual
Doctor :   These are the ones I am giving you
Doctor :   Yoga, Visualization
Doctor :   Try this visualization before falling aleep
Doctor :   If you're imagining yourself on a tropical island, think of the way the warm breeze feels against your skin. Imagine the sweet scent of the flowers, look at the water and listen the waves--you get the picture. The more vivid the visualization and the more senses you involve, the more effective it will be.
User :   Will do
Doctor :   This is one such visualizaton
Doctor :   Early morning and evening Yoga practice
Doctor :   Yoga has many, out of which choose only two
Doctor :   One is deep breathing exercises in the morning and evening
Doctor :   Evening 'Shavasana'
User :   I will try this while doing the alt. You suggested earlier
Doctor :   You can browse on the internet and know about these
User :   Ok thank you
Doctor :   Do you have any more questions
Doctor :   I hope this is understandable
User :   It is and I will try these techniques. If I don't get results is there an alternative non habitual prescription drug that can help me get over the xanax
Doctor :   yes
Doctor :   All these drugs are habitual but there are recent versions which have less dependence
Doctor :   You can discuss about them with yoru doctor
User :   Ok thank you
Doctor :   Since these drugs work on the brain, all these have some side effects
Doctor :   but few have minimum
Doctor :   Thank you
User :   My biggest concern is just getting back to my normal sleep before ever taking this horrible drug
Doctor :   You will get back but takes lot of time and patience
User :   Thank you
Doctor :   It needs determination and regularity and religiously follow the natural sleeping aids
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor